Feeling worse with rescue prednisolone?

Hi all. I am 4 days in to 7 day course of 40mg prednisolone. My asthma attacks have settled a bit - now getting one or two a day rather than several. However I'm feeling worse at night after taking the prednisolone. May be coincidence? Night time is always worse for my asthma but usually I can sleep sitting up and only wake from not getting my breath a few times. This is different. I feel overwhelming dehydrated after taking the pred which makes my chest feel worse. I'm Desperate for some sleep but even 1/2 hour of sitting still (asleep or not) and my chest is a huge ball of pain with constant coughing and feeling wheezy. Even with my spacer, my blue inhaler is not helping Very much with these night symptoms. But it's different from my day time 'asthma attack', more continuous and I can actually breathe a bit but just so much discomfort. I don't know what to do with myself and feeling quite overwhelmed. Last time I had prednisone in June for allergic reaction and did not have these feelings and before I have had the little pink dissolvable tablets which didn't give me any problems. Any experiences much appreciated as I'm feeling very low and clueless! Thanks

11 Replies

oldestnewest
  • Hi this could be the steroid low which has started coz you have cut back on them. Normally on a 7 day course you need to take the amount prescribed unless you have been given medical instructions to cut down on them. x

  • Hi coughalot2. Thanks for replying. I haven't cut down anything - am supposed to take 40mg per day for 7 days and I've just taken the 4th lot tonight. :)

  • Oh sorry I misread your post. x

  • That's ok. I'm Just pleased someone replied!

  • Lol x

  • Hi, it is possible it's the side effects of the pred, speak to ur gp, hope u start feeling more urself soon xx

  • Did you say that you are taking them in the evening...

    I'm always told to take them in the morning...this might help!

  • I have been on oral steroids since 1992 continually, I take my normal maintenance dose of a morning but when I have to increase them I split them between morning and evening

  • Hi I usually feel better with pred, I take it first thing in the morning with breakfast but it may give you insomnia..you need to talk to your nurse or GP may be it doesnt agree with you.

    Prednisone is absorbed through the liver but prednisolone is easier on the liver it is already metabolised, in England they usually use prednisone for rhumatoid arthritis so I am surprised, it is the same they say but I found it stronger.

  • Thank you for all the replies. I have taken the prednisolone earlier today - and straight away got all my awful night symptoms! Clearly it's side effects of the pred and I am hopeful for less discomfort tonight - possibly some sleep! Plus today is the first day in 10 days that I haven't had even one asthma attack, although still in a bad flare up. Thanks for the help :)

  • Hi are you taking the prednisone streiods at night, i migjt be miss reading what you have written but I have aleays taken them in the morning , well on occasion I have taken them at night if my bteathing is really bad but my gp doesnt like me doing that but if its the only thing that stops me having to call the nhs 24 orvgo to hospital then I take them , I hope you start to feel better if not dont leave it the 7 days until you have finished the course thsy you were given if you are feeling worse go backto you gp or respiratory nurse as they maybe can give you something else . good luck .

You may also like...